New L2-invariants of Chain Complexes and Applications

  • Vladimir V. Sharko
Part of the Trends in Mathematics book series (TM)


We study the homotopy invariants of free cochain complexes and Hilbert complex. This invariants are applied to calculation of exact values of Morse numbers of smooth manifolds.


Stable rank chain complex Hilbert N(G)-module Hilbert complex manifold Morse function Morse numbers 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. [1]
    D. Andrica, Functions with a Minimal Number of Critical Points. Preprint 1995, 95-8, “Babes-Bolyai” University.Google Scholar
  2. [2]
    O.I. Bogoyavlenskiy, A “nice” function on manifold. Mat. Zametki 8 (1970), 77–83.MathSciNetGoogle Scholar
  3. [3]
    W. Cockroft, R. Swan, On homotopy type of certain two-dimensional complexes. Proc. London Math. Sos., 11 (1961), 193–202.Google Scholar
  4. [4]
    J. Cohen, Von Neumann dimension and homology of covering spaces. Quart. J. Math. Oxford, 30 (1979), 133–142. r.A-41-p. 485–521.zbMATHGoogle Scholar
  5. [5]
    A. Damian, On stable Morse number of a closed manifold. Bulletin of the London Math. Society, 34 (2002), 420–430.zbMATHMathSciNetCrossRefGoogle Scholar
  6. [6]
    R. Forman, Witten-Morse theory for cell complexes. Topology, 37 (1998), 945–979.zbMATHMathSciNetCrossRefGoogle Scholar
  7. [7]
    Y. Eliashberg, M. Gromov, Lagrangian Intersections and Stable Morse Theory. Bollettino U.M.I, (7)11-B (1997), 289–326.MathSciNetGoogle Scholar
  8. [8]
    M. Farber, Homological algebra of Novikov-Shubin invariants and Morse inequalities. Geometric and Functional Analysis, 6 (1996), 628–665.zbMATHMathSciNetCrossRefGoogle Scholar
  9. [9]
    M. Gromov, M. Shubin, Near-cohomology of Hilbert complexes and topology of nonsimply connected manifolds. Astérisque, 210 (1992), 283–294.zbMATHGoogle Scholar
  10. [10]
    B. Hajduk, Comparing handle decomposition of homotopy equivalent manifolds. Fundamenta Mathematica, 95 (1997), 35–47.MathSciNetGoogle Scholar
  11. [11]
    R.C. Kirby, L.C. Siebenmann, Foundational essays on topological manifolds, smoothings and triangulatiions. Ann. of Math. Stud., vol. 88, Princeton Univ. Press, Princeton, NJ, 1977.Google Scholar
  12. [12]
    W. Lück, L 2-Invariants: Theory and Applications to Geometry and K-Theory. Ergebnisse der Mathematik und ihrer Grenzgebiete, 44, Springer, 2002, 620 p.Google Scholar
  13. [13]
    V. Mathai, M. Shubin, Twisted L 2-invariants of non-simply connected manifolds and asymptotic L 2 Morse inequalities. Russian J. Math. Phys., 4 (1996), 499–526.zbMATHMathSciNetGoogle Scholar
  14. [14]
    S.P. Novikov, M.A. Shubin, Morse inequalities and von Neumamm algebras. Uspekhi Mat. Nauk, 41 (1986), 163–164.zbMATHGoogle Scholar
  15. [15]
    S.P. Novikov, M.A. Shubin, Morse inequalities and von Neumamm II 1-factors. Soviet Math. Dokl., 34 (1987), 79–82.Google Scholar
  16. [16]
    S.P. Novikov, M.A. Shubin, Morse theory and von Neumann invariants of nonsimply connected manifolds. Uspekhi Mat. Nauk, 41 (1986), 222–223.Google Scholar
  17. [17]
    A. Pajitniov, On the asymptotics Morse Numbers. Topology, 38 (1999), 529–541.MathSciNetCrossRefGoogle Scholar
  18. [18]
    V. Sharko, L 2-invariants of manifolds and cell complexes. Proc. Ukrainian Math. Congress, 2001, Topology and Geometry, Inst. of Math. Nat. Acad. of Sci. of Ukraine, Kyiv, 2003, 103–135.Google Scholar
  19. [19]
    V.V. Sharko, Functions on Manifolds: Algebraic and topological aspects. Translations of Mathematical Monographs, 131, American Mathematical Society, 1993.Google Scholar
  20. [20]
    V.V. Sharko, The invariants of chain complexes and Morse numbers of manifolds (to appear).Google Scholar
  21. [21]
    J. Stallings, A finitely presented group whose 3-dimensional integral homology is not finitely generated. Amer. Journal Math., 85 (1963), 541–543.zbMATHMathSciNetCrossRefGoogle Scholar
  22. [22]
    E. Witten, Supersymmetry and Morse theory. Journal of Differential Geometry, 17 (1982), 661–692.Google Scholar

Copyright information

© Birkhäuser Verlag Basel/Switzerland 2006

Authors and Affiliations

  • Vladimir V. Sharko
    • 1
  1. 1.Institute of MathematicsNational Academy of Sciences of UkraineKyiv-4Ukraine

Personalised recommendations